MAUDE Adverse Event Report: CONMED CORPORATION 3.5MM STERLING CUDA 6 EA; BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL

CONMED CORPORATION 3.5MM STERLING CUDA 6 EA; BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL
Catalog Number C9253
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Examination of the returned used device confirms the reported problem and found the inner tube bent and broken off at the inner hub assembly.The outer tube was not returned for evaluation.Suspect excessive force used on the device and it was operated under the high speed/torque for extended period of time.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 4 complaints, regarding 4 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per handpiece instructions for use, the user is advised the following: precautions: direct contact of the rotating cutting edge of the shaver blades or burs with metallic surfaces and/or other hard surfaces such as arthroscopes, cannulas, or other instruments can cause damage to the devices.If contact does occur, shaver blades can break, seize, or shed metal particles.Shaver blade or bur should be examined for damage and replaced if necessary.Do not apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device including permanent deformation, shedding of metal (wear), motor seizure, and overheating.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
This distributor reported on behalf of their customer that the c9253, 3.5 mm sterling cuda 6 ea, device "fractured at the proximal side" during a unknown type of surgery on (b)(6) 2018.The event caused a 0-15-minute delay in the procedure.The procedure was completed successfully with no report of injury to the user or patient.There were no fragments or components lost in the surgical site; therefore, there was nothing to retrieve.There was no report of extended hospital stay or medical intervention required for the patient.No other requested information was available per the reporter.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Initially it was reported that the outer tube of the device was not returned for evaluation.It was found that the outer tube was returned and the inner tube was concealed inside the outer tube.Upon re-evaluation it was determined that both the outer tube and inner tube were bent.As stated previously, both tubes were found to be broken off of the assembly.

Brand Name
3.5MM STERLING CUDA 6 EA
Common Device Name
BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd.
largo FL 33773
MDR Report Key7843771
Report Number1017294-2018-00135
Device Sequence Number16461679
Product Code GFA
UDI-Device Identifier10845854012543
UDI-Public(01)10845854012543(17)221207(10)886845
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2022
Device Catalogue NumberC9253
Device Lot Number886845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2018
Initial Date Received by Manufacturer 08/13/2018
Supplement Date Received by Manufacturer09/07/2018
Initial Report FDA Received Date09/04/2018
Supplement Report FDA Received Date09/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1